Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 7:33 AM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2002, 7:33 AM CDT (12:33 UTC)
- Expired
- Aug 11, 2002, 8:15 AM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE
The radar
The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1947 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
422 WUUS53 KLBF 111233 SVRLBF NEC017-031-103-111315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 732 AM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA... NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA... NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 815 AM CDT... * AT 631 AM MDT(731 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF SPARKS TO 8 MILES WEST OF JOHNSTOWN...MOVING EAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER JOHNSTOWN AROUND 805 AM CDT... OVER SPARKS AROUND 810 AM CDT... 8 MILES WEST OF AINSWORTH AROUND 815 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4306 10067 4243 10026 4253 9979 4316 10020
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:35 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 11, 2:35 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 235 AM CDT SUN AUG 11 2002 FORECAST CHALLENGE TO BE PLACEMENT OF POPS THIS AFTN AND EVENING... ONGOING UPPER AIR SYNOPSIS TONIGHT HIGHLIGHTED BY CUTOFF LOW OVER WRN ONTARIO...ANOTHER OVER WRN ALBERTA AND A COUPLE OF SW TROFS TO NOTE...ONE OVER NERN MT AND THE OTHER SKIRTING ACROSS THE FA TONIGHT. THE LATTER HAS FIRED OFF SEVERAL TSRAS AS IT INTERACTED WITH A SURFACE BOUNDARY ANCHORED FROM AIA TO OFK. TREND OVERNIGHT IS FOR BOUNDARY TO CONTINUE TO LIFT NWD INTO SRN SD BY SUNRISE. MAIN DILEMMA FOR FCST WILL BE PLACEMENT AND TIMING OF PRE FRONTAL TROF EXPECTED TO EXTEND FROM THE CENTRAL DAKOTAS INTO THE SW FA BY THIS AFTN. TODAY AND TONIGHT...BEFORE MENTIONED SFC BOUNDARY LIFTS INTO SERN SD BY AFTN. SOUTH OF THE BOUNDARY...ETA ADVERTISED SFC DEW POINTS IN THE 50S SEEM REASONABLE. PREFRONTAL TROF APPROACHES FA BY 18Z AND EXTENDS FROM VTN TO IML BY 21Z. SHOULD SEE TEMPS WARMEST W AND ALONG THIS BOUNDARY AS THEY WILL REAP BENEFIT OF SWRLY FLOW. ALONG AND JUST EAST OF THE PRE FRONTAL TROF...SOUNDINGS INDICATING ELEVATED INSTABILITY WHICH SPELLS ONLY ISOLATED PCPN. WILL GO WITH A DRY FCST W OF A LINE FROM VTN TO LBF WITH ISOLATED ALONG AND EAST OF THIS LINE AND SCATTERED IN THE NERN ZONES WHERE THE BEST LOW LEVEL MOISTURE...UPPR DYNAMICS...AND RESIDUAL SFC BOUNDARY WILL BE FOUND. PRE FRONTAL TROF CLEARS CWA BY MID EVENING...THEN FRONT PASSES ON ITS HEELS AND CLEARS CWA BY 12Z. WINDS COULD BE AN ISSUE TOMORROW MORNING. 3 HR PRESSURE RISES OF 5-7 MB BEHIND THE FRONT WILL FORCE NRLY WINDS OF 25 TO 35 MPH. THE INCREASED SPEEDS WILL BE BRIEF AS PRESSURE RISES RELAX SUBSTANTIALLY FARTHER BEHIND THE FRONT. MONDAY AND TUESDAY...AFTER A WINDY START EARLY MONDAY...SHOULD SEE A DRY FCST WITH FRONT PUSHED WELL INTO KANSAS. ETA INDICATING SOME MID AND HIGH CLOUDINESS INITIALLY POST FRONTAL...AND CONVECTIVE CLOUDINESS IN THE AFTN. WITH EXPECTED H5 TEMPS OF -12C EXPECTED...STEEPENING LAPSE RATES WILL MAKE THIS A REALITY. MAY NEED TO UNDERCUT GUIDANCE A TAD FOR CLOUDINESS. VERY DRY SFC DEW POINTS MON NIGHT INDICATIVE OF FORTIES ACROSS THE FA. ETA EXTENSION AND AVN BEGIN TO DIVERGE SIGNIFICANTLY ON TRACK OF SFC HIGH ON TUESDAY. AVN SOLN TAKES HIGH WELL SOUTH INTO ERN COLORADO WHILE THE ETA EXTENSION WASHES THIS OUT PLACING THE FA IN ERLY AN SERLY FLOW. PREFER A COMPROMISED SOLN HERE WITH HIGH DIVING SOUTH INTO COLORADO...HOWEVER BELIEVE H85 TEMPS STILL WAY TOO COOL. WEDNESDAY AND BEYOND...CONFIDENCE IS LOW IN THE WEDNESDAY NIGHT FCST. AVN IS TRENDING FARTHER NORTH WITH THE UPPR LOW. H5-H10 THICKNESSES INDICATIVE OF VERY LIMITED CAA ACROSS THE NRN TIER...SO FRONT MAY HAVE A DIFFICULT TIME MAKING ITS WAY INTO THE NRN CWA. WITH MAJOR RUN TO RUN INCONSISTENCIES...WILL LEAVE PD ALONE FOR NOW. WITH NEW AVN ADVERTISING A MORE ZONAL PATTERN...NO SURPRISE IT IS SUBSTANTIALLY WARMER IN THE LOWER LVLS ON THURSDAY...DRY FCST ON TRACK IN ALL AREAS EXCEPT THE NE EARLY AND WILL NOT MODIFY IT. WILL EXAMINE NEW MRF AND MAKE MODIFICATIONS AS NECESSARY TO ONGOING PKG. .LBF...NONE. CLB
In the hours before
Local storm report, Aug 11, 2:03 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
203 AM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 AM BUTTE NE .75 INCH HAIL
08/11/02 BOYD
JRSSpecial weather statement, Aug 11, 5:40 AM CDT, 1 hour 53 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111630- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 AM CDT SUN AUG 11 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN WESTERN AND NORTH CENTRAL... THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM VALENTINE TO IMPERIAL. A TROUGH AND FRONT IN NEBRASKA THIS AFTERNOON AND EVENING WILL GENERATE THUNDERSTORMS. WITH EXTREMELY UNSTABLE CONDITIONS DEVELOPING LATE THIS AFTERNOON SEVERE WEATHER MAY ACCOMPANY THE STORMS...SO STORM SPOTTERS MAY NEED TO BE DEPLOYED. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. AFTER ABOUT 500 AM CDT MONDAY...THE THREAT DROPS SIGNIFICANTLY.
Special weather statement, Aug 11, 5:40 AM CDT, 1 hour 53 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-111630- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 AM CDT SUN AUG 11 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN WESTERN AND NORTH CENTRAL NEBRASKA... THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE FROM VALENTINE TO IMPERIAL. A TROUGH AND FRONT IN NEBRASKA THIS AFTERNOON AND EVENING WILL GENERATE THUNDERSTORMS. WITH EXTREMELY UNSTABLE CONDITIONS DEVELOPING LATE THIS AFTERNOON SEVERE WEATHER MAY ACCOMPANY THE STORMS...SO STORM SPOTTERS MAY NEED TO BE DEPLOYED. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. AFTER ABOUT 500 AM CDT MONDAY...THE THREAT DROPS SIGNIFICANTLY.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:52 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 38 min |
| Aug 10, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 62 min |
| Aug 11, 1:20 AM CDT | Severe Thunderstorm Warning | LBF | Boyd | 40 min |
| Aug 11, 1:59 AM CDT | Severe Thunderstorm Warning | LBF | Boyd | 61 min |
| Aug 11, 9:10 AM CDT | Severe Thunderstorm Warning | LBF | Rock | 50 min |
| Aug 11, 10:42 AM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 48 min |
| Aug 11, 4:26 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 49 min |
| Aug 11, 5:36 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 39 min |
| Aug 11, 6:16 PM CDT | Tornado Warning | LBF | Thomas | 29 min |
| Aug 11, 6:46 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 44 min |
| Aug 11, 6:49 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.